Texas, 2023

Damaging Wind and High Wind in Texas, May 12, 2023

May 12, 2023 · NWS LUB · 2 events in 2 counties and zones

Hot temperatures, coupled with a dryline, triggered widespread thunderstorm development on the afternoon of the 12th. Strong instability and the relatively hot and dry low levels of the atmosphere promoted strong wind gusts and pockets of small hail with the most intense activity, though relatively weak vertical wind shear kept severe storms from lasting very long.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Hot temperatures, coupled with a dryline, triggered widespread thunderstorm development on the afternoon of the 12th. Strong instability and the relatively hot and dry low levels of the atmosphere promoted strong wind gusts and pockets of small hail with the most intense activity, though relatively weak vertical wind shear kept severe storms from lasting very long. One storm did manage to generate a 62 mph wind gust near Graham (Garza County). A broad area of light to moderate rain evolved over the southern Rolling Plains during the evening hours. A wake low formed at the back edge of the precipitation shield generating severe wind gusts near Guthrie (King County) for about one hour.

High wind gusts from the wake low event are listed below from the Texas Tech University West Texas mesonet:

66 mph at Guthrie (King County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 5:09 PM CST, 17 minutes earlier.

Area forecast discussion, May 12, 5:09 PM CST, 17 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
609 PM CDT Fri May 12 2023

...New AVIATION...

.SHORT TERM...
(This evening through Saturday)
Issued at 304 PM CDT Fri May 12 2023

Forecast remains on track today for some stronger isolated to
scattered thunderstorms across the southern Rolling Plains this
evening. As of 2 pm, WTM data shows a dryline running from near
Lamesa to Jayton with a cold front running from near Muleshoe over
to Paducah. Satellite is showing a robust cumulus field along the
dryline with a few attempts at convective initiation already. A
special sounding out of Midland this afternoon showed a nearly
uncapped environment with modestly steep lapse rates leading to ML
CAPE values around 3000 J/Kg. However, shear remains on the low side
with only around 20 kts effective bulk shear. This parameter space
is still sufficient for severe thunderstorm development with the
potential for large hail and strong winds.

A mid-level low will continue to strengthen near the Big Bend this
afternoon and continue to slowly shift to the northeast. As it does
so it will help to shift the surface dryline back to the north and
west and as it does so additional isolated convective development is
expected. As the low approaches the forecast area Saturday morning
upper-level lift and isentropic ascent will increase leading to more
widespread rainfall although there will be nothing overly heavy just
a prolonged period of light to moderate rainfall with occasional
thunderstorms. With the rain and cloud cover temperatures tomorrow
will be much cooler only in the 60s to lower 70s. /WI

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 304 PM CDT Fri May 12 2023

By late Saturday evening the midlevel troughing embedded within the
ongoing meridional flow aloft will continue to shift northward along
the TX/NM state line, gradually weakening into a more diffuse open
wave over the northern TX Panhandle by Sunday morning. Coverage of
rain showers will therefore decrease from south to north on Saturday
night as the surface low and best forcing for ascent shift north of
our area. The synoptic pattern will be characterized by very weak
flow aloft Sunday through early Tuesday as the midlevel height field
becomes essentially uniform with upper level troughing retrograding
away from our area. This will allow the plume of anomalously high
moisture to remain essentially locked in place over the southern
plains region resulting in continued high precipitation chances
through early next week.

After a relative lull in precipitation on Sunday morning, showers
and thunderstorms are expected to increase in coverage once again
Sunday afternoon again as convective temperatures are reached,
assisted by modest surface convergence from a lingering weak trough
axis. Given the lack of coherent large-scale forcing and very weak
flow aloft, this activity will likely take the form of scattered
pulse-type convection, and as such it is difficult to pinpoint
exactly where the highest coverage of precip will be on Sunday. A
similar setup looks likely to evolve on Monday with continuing
easterly surface flow and anomalously high moisture, but similar
uncertainty exists regarding the  favored locations for the most
concentrated shower activity. Given the moisture and synoptic setup,
broad-brushed likely to categorical PoPs look fairly good for this
setup for now on both Sunday and Monday. While widespread excessive
rainfall is not expected during this period, PWATs exceeding one
inch, elongated CAPE profiles supporting efficient rain production,
and slow-moving cells will likely support a few very localized
instances of flash flooding, supportive of a continued
Marginal/Slight risk of excessive rainfall from WPC.

The forecast becomes more uncertain Tuesday through the rest of the
week, mainly due to differences between guidance in the development
of northwest flow aloft and how this interacts with upper level
troughing over Baja. In general, consensus points to the
continuation of shower and storm chances through the end of next
week as a plume of high PWATs remains in place combined with the
potential for a series of upper disturbances both within the
northwest flow and out ahead of the southwestern trough. Details
remain unclear, but this supports the maintenance of mentionable
PoPs through the end of next week.

&&

.AVIATION...
(00Z TAFS)
Issued at 603 PM CDT Fri May 12 2023

The forecast remains messy through the TAF period. Overall VFR
conditions will prevail through at least 06Z at PVW and CDS while
prevailing through at least 02-03Z at LBB. Showers and
thunderstorms are expected to begin moving across the terminals
shortly before to after midnight. VIS may be temporarily reduced
in heavier showers and thunderstorms to MVFR. Forecasting CIGs is
much more uncertain. Current guidance suggests low end VFR to
MVFR. For now they will be kept near MVFR but will likely need to
be amended when confidence is higher. Showers and thunderstorms
are expected to persist through the end of the TAF period.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...58
LONG TERM....30
AVIATION...51
Hazardous weather outlook, May 12, 1:55 PM CST, 3 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
255 PM CDT Fri May 12 2023

TXZ021>044-132000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
255 PM CDT Fri May 12 2023

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Thunderstorms are expected across the Rolling Plains this afternoon
and evening. Some storms may become severe with the main threats
being large hail up to golf ball size, damaging wind gusts to 70 mph,
and localized flooding due to moderate to heavy rainfall. A Severe
Thunderstorm Watch is in effect for Kent and Stonewall Counties until
10 PM CDT.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Widespread rain showers and embedded thunderstorms are expected on
Saturday. Moderate to heavy rainfall at times may lead to localized
flash flooding.

Chances for showers and thunderstorms continue Sunday through
Thursday. Heavy rainfall will remain possible resulting in a
continued threat for very localized flooding, especially on Sunday
and Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

The radar

The Lubbock radar (KLBB), 69 km away, was scanning. The volume nearest the first event began at 23:25 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Garza

When
May 12, 5:26 PM CST to 5:27 PM CST
Where
Garza County, 5.52 mi SSW of Graham Chapel
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
33.081, -101.517

A Texas Tech University West Texas mesonet site near Graham measured severe wind gusts from 1726 CST through 1727 CST. A peak wind gust of 62 mph was measured at 1726 CST.

High Wind, King

When
May 12, 8:52 PM CST to 10:01 PM CST
Where
King forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1087644, 1087646.